Alert archive / California / High Wind Watches in 2023

High Wind Watch 2, NWS Eureka, CA

January 2, 2023Del Norte County, California

NWS Eureka, CA issued this high wind watch at Jan 2, 2023, 8:31 PM PST for Del Norte County, California. It took effect at Jan 5, 2023, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 2, 2023, 8:31 PM PST (04:31 UTC)
In effect from
Jan 5, 2023, 1:00 AM PST
Expired
Jan 3, 2023, 2:23 PM PST
In force
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS76 KEKA 030431
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
831 PM PST Mon Jan 2 2023

CAZ101-031230-
/O.NEW.KEKA.HW.A.0002.230105T0900Z-230105T1800Z/
Coastal Del Norte-
831 PM PST Mon Jan 2 2023

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Coastal Del Norte County.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles. If possible,
  adjust your travel plans and don't travel during this time.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ102-031230-
/O.EXB.KEKA.HW.A.0001.230104T1500Z-230105T1800Z/
Del Norte Interior-
831 PM PST Mon Jan 2 2023

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts in excess of 70 
  mph possible.

* WHERE...Del Norte County Interior.

* WHEN...From Wednesday morning through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles. If possible,
  adjust your travel plans and don't travel during this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ103>106-109-110-112-113-031230-
/O.EXT.KEKA.HW.A.0001.230104T1500Z-230105T1800Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
831 PM PST Mon Jan 2 2023

...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY MORNING...

* WHAT...Southeast winds 30 to 40 mph. Gusts to 60 mph along the
  coastal plain. Gusts in excess of 70 mph on mountain ridgetops.

* WHERE...Humboldt and Mendocino counties.

* WHEN...From Wednesday morning through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles. If possible,
  adjust your travel plans and don't travel during this time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
810 
WWUS76 KEKA 031023
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
223 AM PST Tue Jan 3 2023

CAZ102>106-109-110-112-113-031830-
/O.CON.KEKA.HW.A.0001.230104T1500Z-230105T1800Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
223 AM PST Tue Jan 3 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY MORNING...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast, Northwestern Mendocino 
  Interior, Southwestern Mendocino Interior and Southeastern 
  Mendocino Interior Counties.

* WHEN...From Wednesday morning through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ101-031830-
/O.CON.KEKA.HW.A.0002.230105T0900Z-230105T1800Z/
Coastal Del Norte-
223 AM PST Tue Jan 3 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Coastal Del Norte County.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
718 
WWUS76 KEKA 031825
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1025 AM PST Tue Jan 3 2023

CAZ102>106-109-110-112-113-040230-
/O.CON.KEKA.HW.A.0001.230104T1500Z-230105T1800Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
1025 AM PST Tue Jan 3 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY MORNING...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 75 mph 
  possible.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast, Northwestern Mendocino 
  Interior, Southwestern Mendocino Interior and Southeastern 
  Mendocino Interior Counties.

* WHEN...From Wednesday morning through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ101-040230-
/O.CON.KEKA.HW.A.0002.230105T0900Z-230105T1800Z/
Coastal Del Norte-
1025 AM PST Tue Jan 3 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  possible.

* WHERE...Coastal Del Norte County.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
360 
WWUS76 KEKA 032223
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
223 PM PST Tue Jan 3 2023

CAZ102>106-109-110-112-040630-
/O.UPG.KEKA.HW.A.0001.230104T1500Z-230105T1800Z/
/O.NEW.KEKA.HW.W.0001.230104T1500Z-230105T1800Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-
223 PM PST Tue Jan 3 2023

...HIGH WIND WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 75 mph 
  expected.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Mendocino Coast, Northwestern Mendocino 
  Interior and Southwestern Mendocino Interior Counties.

* WHEN...From 7 AM Wednesday to 10 AM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ101-040630-
/O.UPG.KEKA.HW.A.0002.230105T0900Z-230105T1800Z/
/O.NEW.KEKA.HW.W.0001.230105T0900Z-230105T1800Z/
Coastal Del Norte-
223 PM PST Tue Jan 3 2023

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM PST THURSDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...From 1 AM to 10 AM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ113-040630-
/O.UPG.KEKA.HW.A.0001.230104T1500Z-230105T1800Z/
/O.NEW.KEKA.WI.Y.0001.230104T1500Z-230105T1800Z/
Southeastern Mendocino Interior-
223 PM PST Tue Jan 3 2023

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Southeastern Mendocino Interior County.

* WHEN...From 7 AM Wednesday to 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ107-108-111-114-115-040630-
/O.NEW.KEKA.WI.Y.0001.230104T1500Z-230105T1800Z/
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
223 PM PST Tue Jan 3 2023

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 10 AM PST
THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Northern Trinity, Southern Trinity, Northeastern 
  Mendocino Interior, Northern Lake and Southern Lake Counties.

* WHEN...From 7 AM Wednesday to 10 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Jan 2, 2:53 PM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 2, 2:53 PM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PST Mon Jan 2 2023

.SYNOPSIS...Light rain and snow showers will continue to tapper off
this evening. Light rain is possible tomorrow under cloudy skies
with another strong and very wind atmospheric river on tap Wednesday
into Thursday.

&&

.DISCUSSION...A weak cold front crossing the area today has brought
scattered showers and snow above 3000 feet. Snow accumulation has
been light only around 1 to 3 inches at most along highway passes.
Light snow will gradually move south and tapper off this evening.
Gusts briefly reached near 30 mph along the front this afternoon,
but elevated winds have now mostly moved out of the area. Very light
showers could continue tomorrow under mostly cloudy skies.

Essentially all cluster ensembles members indicate a strong pacific
storm making landfall Wednesday into Thursday. This system will
continue to rapidly intensify over the next 48 hours and starting
zooming towards the coast. Models consistently show the track of the
cyclone focusing a moderate to strong atmospheric river over
northwest California. Similar to the last system, strong southeast
flow around the cyclone will focus most of the rain in the southern
half of the area, especially on ridgetops. 24 hour rainfall
estimates put 3 to 4 inches of rain in and south of the King Range
and Yolla Bollys. Areas further north will be strongly rain shadowed
by the offshore flow. Areas such as Humboldt Bay can expect lower
amounts around 1 to 2 inches. While the pulse of moisture is
slightly weaker than last week, ECMWF EFI still highlights the area
with a QPF value of 0.9. Snow levels above 4000 feet will limit any
snow concerns to the highest peaks of Trinity County.

Most models today have  pushed the cyclone's strength to the higher
end. ECMWF EFI currently shows a very high value of 0.97 for wind
gusts. This is a very strong signal of high wind potential. NBM 4.1
shows an 90% chance of gusts exceeding 55 mph on the ridges of
Humboldt County with a 35% chance of similar winds around Humboldt
Bay. This system could bring the strongest winds so far this winter
to much of the area, especially Mendocino County. A High Wind Watch
has been issued all along the coast. NBM continues to show 15 to 30%
chance of thunderstorms behind the system late Wednesday into
Thursday. High resolution model soundings today back up these
probabilities with instability in excess of 300 J/Kg and CAPE
profiles extending above -10 C.

Beyond Thursday, ensembles consistently show low pressure lingering
over the eastern pacific pulling a series of weak to moderate but
continuous bands of moisture over the area into the weekend. Current
model guidance shows a relatively even spread of rain throughout the
area with low elevations expecting another 1 to 3 inches of rain
late in the week with 3 to 5 inches at high elevations. Pulses of
cold air could lower snow levels below 4000 feet at times, brining
some possible winter weather concerns along highway 3 late in the
week. Model are hinting at another stronger cyclone early next
week. /JHW

&&

.AVIATION...A frontal boundary is currently moving inland and
weakening. Gusty south winds along the coast will gradually subside
this evening as a result, and southerly low-level wind shear will
weaken as well. In addition, post-frontal rain along the coast will
generally be improbable during the night, and rain inland for
locations such as KUKI will dissipate during early evening.
Otherwise, low ceilings from 1000-2000 feet are expected at all TAF
sites tonight into Tuesday morning. That will be followed by a weak
frontal passage and associated light rainfall during Tuesday
afternoon.

&&

.MARINE...A frontal boundary will dissipate along the coast this
evening. Winds will quickly weaken as a result. Another weak front
will pass east across the waters during Tuesday, and that will be
followed by the development of a strong Pacific cyclone during
Wednesday. Storm force south-southeast winds are anticipated across
the coastal waters of Northwest California from late Wednesday
morning through Wednesday evening. In addition, a significant
westerly swell, with wave heights ranging from 20 to 30 feet, is
forecast to build across the waters during Thursday. After Thursday,
additional periods of stormy weather will occur during late week.

&&

.HYDROLOGY...Showers today and tomorrow will likely be
sufficient to keep soils near saturation and conditions primed for
more flooding. Heavy precipitation Wednesday into Thursday will
bring another threat of flooding, especially in Mendocino County.
the CNRFC is already forecasting the Eel River at Fernbridge and the
Mad River at Arcata to reach monitor stage later this week. In both
cases, about 30% of ensemble members continue to have them returning
to flood stage. Further south, the Russian River at Hopland and the
Navarro river are forecast to reach or nearly reach flood stage. A
flood watch has already be issued for the Russian RIver at Hopland
given the event's high confidence. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch from late Tuesday night through Thursday
     morning for CAZ103-104-106-108>115.

     High Wind Watch from Wednesday morning through Wednesday
     evening for CAZ103>106-109-110-112-113.

     Winter Weather Advisory until 10 PM PST this evening for
     CAZ106>108-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Flood Watch from late Tuesday night through Thursday
     morning for PZZ410.

     Small Craft Advisory until 7 AM PST Wednesday for PZZ450-
     455-470-475.

     Storm Watch from Wednesday morning through Wednesday
     evening for PZZ450-455-470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 2, 4:17 AM PST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
417 AM PST Mon Jan 2 2023

CAZ101>104-109-110-112-113-115-031230-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Southern Lake-
417 AM PST Mon Jan 2 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very strong winds are possible Wednesday and Thursday on the ridges
and coastal headlands.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-111-114-031230-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake-
417 AM PST Mon Jan 2 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM
PST THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very strong winds are possible Wednesday and Thursday on the ridges
and exposed areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 2, 3:18 PM PST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
318 PM PST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     SNOW             3 SSE KELSEYVILLE       38.92N 122.80W
01/02/2023  E0.5 INCH        LAKE               CA   TRAINED SPOTTER

            STATION ELEVATION: 2100 FT.

&&

JHW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:25 AM PSTStorm WarningEKA55 hr
Jan 3, 8:35 AM PSTRiver Flood WatchEKAMendocino23 hr
Jan 3, 10:30 AM PSTHigh Surf WarningEKADel Norte, Humboldt, Mendocino60 hr
Jan 3, 1:06 PM PSTFlash Flood WatchEKAHumboldt, Lake, Mendocino45 hr
Jan 3, 2:00 PM PSTGale WarningEKA10 hr
Jan 3, 2:23 PM PSTHigh Wind WarningEKADel Norte, Humboldt, Mendocino42 hr
Jan 3, 2:23 PM PSTWind AdvisoryEKALake, Mendocino, Trinity42 hr
Jan 3, 2:31 PM PSTWinter Storm WarningEKA25 hr

Nearby

High Wind Watches in California, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.